Alert archive / Washington / Wind Advisories in 2007

Wind Advisory 15, NWS Seattle, WA

December 16, 2007San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 16, 2007, 7:42 AM PST for San Juan County, Washington. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2007, 7:42 AM PST (15:42 UTC)
Expired
Dec 16, 2007, 6:00 PM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2007-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2007-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 161542
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
742 AM PST SUN DEC 16 2007

WAZ001-503-506-510-170030-
/O.NEW.KSEW.WI.Y.0015.071216T1542Z-071217T0200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
742 AM PST SUN DEC 16 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FOR THE NORTH INTERIOR OF WESTERN
WASHINGTON UNTIL 6 PM PST THIS AFTERNOON.

A COLD FRONT WILL MOVE ACROSS THE REGION EARLY THIS EVENING.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
UNTIL THE FRONT PASSES. WINDS THIS STRONG CAN SNAP SMALL TREE
BRANCHES...TOPPLE SMALL OR SHALLOW- ROOTED TREES...AND CAUSE LOCAL
POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE
VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS WINDS.

$$

MERCER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 16, 3:00 AM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 16, 3:00 AM PST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST SUN DEC 16 2007

.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL MOVE THROUGH WESTERN
WASHINGTON THROUGH THIS EVENING. ANOTHER STRONG SYSTEM WILL REACH
THE AREA TUESDAY MORNING. A THIRD STRONG FRONTAL SYSTEM AND DEEP LOW
PRESSURE CENTER IS EXPECTED TO REACH THE AREA LATE WED. EXPECT
PERIODS OF RAIN...SNOW IN THE MOUNTAINS...AND WINDY CONDITIONS AT
TIMES IN THE WEEK AHEAD.

&&

.SHORT TERM...THE FIRST OF THREE GALES WILL PLOW THRU WRN WA TODAY
W/ THE COLD FROPA THIS EVENING. DEEP PARENT LOW HEADED TO THE
CHARLOTTES...BUT THE FRONT IS STRONG W/ 55KT SLY PLUME ABOUT THE 0C
ISOTHERM AT 850MB. SYSTEM COULD PUT DOWN SOMETHING ON THE ORDER OF
3 RAIN BELOW THE SNOW LINE IN THE OLYMPICS SO WILL KEEP AN EYE ON
THE SKOKOMISH RIVER LATER TODAY. WESTERLY PUSH BEHIND THE CD FRONT
TONIGHT FOR POSTFRONTAL SNOW IN THE MOUNTAINS THRU MON. HEAVIEST
SNOW WILL BE 06Z TONIGHT THRU MIDDAY MONDAY...WILL LET THE DAYSHIFT
DECIDE ON WHAT TO DO WITH THE WATCH...BUT IT WILL PROBABLY BECOME A
HEAVY SNOW WARNING FOR OVERNITE TONIGHT THRU MONDAY MORNING WHEN THE
HEAVIEST SNOW WITH LOWEST SNOW LEVEL WILL OCCUR.

THE NEXT SYSTEM IS SIMILAR IN GFS/ECMWF STARTING OUT THIS AFTERNOON
WITH A 999MB SFC LOW OUT AROUND 155W. ARND DAYBREAK MONDAY THE SFC
LOW CROSSES 140W AT 991MB...AND IS OVER THE NRN ORE OR WA COASTAL
WATERS AROUND DAYBREAK TUE SOMEWHERE IN THE 980S. THE MM5 EXTENSION
PUTS THE SFC LOW INTO TOFINO ARND 15Z TUESDAY WITH A PDX-BLI
GRADIENT OF +11MB AT 18Z. SO...SLY GALES JUST AHEAD OF FRONT MONDAY
NIGHT AND THEN WESTERLY GALES OVER THE COASTAL WATERS/STRAIT TUE
MORNING. THE 06Z NAM IS LESS IMPRESSIVE...TAKING A 984MB LOW CENTER
ACROSS 130W AT MIDNIGHT MONDAY NIGHT...THEN FILLING IT AS IT TRACKS
NE TO PERHAPS OLYMPIA AT NOON TUESDAY. WELL...WINDS WILL BE HARD TO
CALL BUT IT WILL AGAIN GIVES MODERATE TO HEAVY SNOWFALL FOR THE
MOUNTAINS TUESDAY AND 850MB TEMPS AGAIN COOL TO ARND -5C. FWIW IT IS
NOT NEARLY AS COLD UP AT 500MB BEHIND THAT SYSTEM. THE SKOKOMISH
RIVER WILL AGAIN LIKELY BE THE ONLY PROBLEM RIVER WITH THE
RELATIVELY LOW SNOW LEVEL. ACTUALLY...IF YOU REALLY LOOK CLOSELY AT
THE MODEL YOU COULD PROBABLY FORECAST A SNOW LEVEL TUESDAY MORNING
RISING TO 4500 FEET...THEN BACK TO 2000 FEET LATER TUE AFTERNOON OR
EVENING...MAYBE 1000 FEET HIGHER IN THE NAM ON THOSE FCSTS. MM

.LONG TERM...THE THIRD SYSTEM IS NOT YET REALLY BUILT INTO THE
GRIDDED FCSTS MUCH YET...I WILL CHANGE THE FCST FOR SHOWERS TO RAIN
FOR WED AND BOOST THE QPS. AT THE MOMENT THIS SYSTEM TIMED FOR WED
AFTERNOON/EVENING LOOKS THE MOST INTERESTING TO ME. THOUGH THE
PRECISE TRACK OF THE LOW MAY CHANGE FROM RUN TO RUN FROPA LOOKS TO
BE AROUND 00Z THU. THIS SYSTEM HAS THE STRONGEST JET BEHIND IT AND
THE COLDEST AIR ALOFT BEHIND THE SYSTEM. THE 00Z RUN OF THE GFS IS A
PRETTY WINDY SOLUTION FOR WRN WA WED NIGHT...THE MM5 VALID 06Z THU
GIVES ABOUT 12MB PDX-BLI. THAT ISNT A HUGE GRADIENT...BUT THE
SYSTEM IS LIKELY TO BE PRETTY WELL WRAPPED UP AND WLY STORM FORCE
WINDS ARE INDICATED IN THE BENT BACK TROF OVER THE ORE COASTAL
WATERS WED AFTERNOON SO A TRACK A LITTLE FURTHER NORTH PUTS A
STRONGER GRADIENT RIGHT OVER WRN WA. THIS MIGHT BE THE STORM IN THE
SERIES TO WATCH. MM

&&

.AVIATION...OFFSHORE LOW LEVEL FLOW WILL INCREASE TODAY AS THE NEXT
FRONT MOVES INTO THE OFFSHORE WATERS. AS A RESULT VFR CONDITIONS
WITH LOCAL MVFR WILL BE THE RULE ACROSS MOST OF WRN WA TODAY...EVEN
AS AREAS OF RAIN SPREAD INLAND. THE EXCEPTION WILL BE THE
COAST...WHERE CONDITIONS WILL BE LOWER. CONDITIONS WILL DETERIORATE
TO MVFR AND LOCAL IFR LATE TODAY THROUGH TONIGHT AS THE FRONT MOVES
INLAND. THE COLD FRONT WILL REACH THE COAST AROUND 06Z...CROSS THE
PUGET SOUND REGION AROUND 08Z...AND MOVE EAST OF THE CASCADES BY 12Z.

.KSEA...SOUTHEAST WIND 5-10 KT...RISING TO 8-14 KT LATE THIS
AFTERNOON. AS THE FRONT APPROACHES WIND WILL RISE TO 14-20 KT
GUSTING 30 KT AND CONTINUE BEHIND THE FRONT TONIGHT AS WIND VEERS TO
SOUTHWEST. WINDS ALOFT WILL BE SOUTHWEST 50 KT AT 5000 FT LATE THIS
MORNING THROUGH AFTERNOON. MCDONNAL

&&

.MARINE...A VIGOROUS COLD FRONT IS JUST MOVING INSIDE 130W...AND IT
IS ALREADY PRODUCING GALE FORCE WINDS OVER MUCH OF THE WRN WA MARINE
WATERS. GALES WILL CONTINUE AS THE FRONT MOVES TO THE COAST LATE
THIS EVENING AND ACROSS WRN WA AROUND MIDNIGHT. WESTERLY GALES WILL
DEVELOP IN THE STRAIT OF JUAN DE FUCA IN THE WAKE OF THE FRONT.
AFTER A MINOR RIDGE MOVES ACROSS THE AREA MON...ANOTHER STRONG FRONT
WILL BRING A SIMILAR ROUND OF GALES MON NIGHT AND TUE. ANOTHER
STRONG SYSTEM WILL AFFECT THE AREA WED AND WED NIGHT...BUT THERE IS
MORE UNCERTAINTY WITH REGARD TO THIS FEATURE. THE SWELL IN THE
COASTAL WATERS WILL BE 16 TO 18 FT THROUGH AT LEAST TUE. MCDONNAL

&&

.AVALANCHE...PREVIOUS DISCUSSION...DESPITE STILL RELATIVELY SHALLOW
SNOW COVER IN MOST MOUNTAIN LOCATIONS AVALANCHE DANGER CONTINUING TO
DEVELOP ALMOST ON PAR WITH EARLY DECEMBER SITUATION...BUT WITHOUT
THE SUBSEQUENT RAIN TO CAP THINGS OFF. FOR STARTERS WE HAVE THE HARD
EARLY DECEMBER CRUST AS THE BED SURFACE AND PLENTY OF WEAK LAYERS
SLOWLY DEEPENING OVER THE CRUST...ALL OF THIS SHOULD BE LOADED BY
PLENTY OF INCREASINGLY DENSE WIND SLAB OVER THE NEXT 36-48 HOURS OR
MORE. SHOULD BE PLENTY OF DANGER TO KEEP AVALANCHE CONTROL PROGRAMS
AND BACK COUNTRY ENTHUSIASTS OCCUPIED AND HOPEFULLY CAREFUL. HIGH
DANGER CERTAINLY LIKELY FOR MOST OF SUNDAY IN AVALANCHE TERRAIN...
AND HAVE ISSUED WATCHES AND FORECASTS TO COVER EVENT. HOPE BC
TRAVELERS EXERCISE MORE CAUTION THAN EARLY DECEMBER. SEE NWAC.US FOR
DETAILS. MOORE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.WINTER STORM WATCH CASCADES THIS AFTERNOON THROUGH MONDAY AFTERNOON.
.AVALANCHE WATCH SUNDAY FOR THE CASCADES AND OLYMPICS.
.GALE WARNING ALL WATERS EXCEPT PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:26 AM PSTSnow AdvisorySEW27 hr

Nearby

Wind Advisories in Washington, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.